Tennessee, 2003

Damaging Winds in Tennessee, September 27, 2003

September 27, 2003 · NWS OHX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 27, 8:15 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 27, 8:15 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT SAT SEP 27 2003

DOPPLER CONTINUING TO SHOW SHOWERS/TSTMS MAINLY EASTERN AREAS MOVING
EASTWARD. THIS IN A SIMILAR FASHION TO NASAS MM5 MODEL.

WILL UPDATE AND BUMP POPS UP OVER EASTERN AREAS AND PLATEAU. SOME
SUN GETTING OUT AHEAD OF LINE OF SHOWERS/TSTMS THIS MORNING AND WILL
ADD FUEL. MM5 HAS PRECIP BASICALLY OUT OF THE CWA AROUND 21Z. WILL
WORD UPDATED FORECAST ACCORDINGLY.

UPDATE OUT AROUND 10AM.

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Sep 27, 4:00 AM CST, 6 hours 9 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE THIS MORNING AND EXIT
THE REGION BY THIS AFTERNOON. AHEAD AND ALONG THIS FRONT SOME
ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS
MORNING AND EARLY THIS AFTERNOON.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
September 27, 10:09 AM CST
Where
White County, Sparta
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.933, -85.467

Trees were blown down in the city.

Thunderstorm Wind, Cumberland

When
September 27, 10:40 AM CST to 10:42 AM CST
Where
Cumberland County, Crossville
Measured
51 kt (59 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -85.033

Emergency Manager estimated wind gusts up to 60 mph at 1042 AM CST. Metal canopies and power lines were down at intersection of U.S. Highway 70 and Elmore. Also, a large Kroger sign was blown down. About a dozen trees were blown down at an industrial park along U.S. Highway 127. The strong winds blew down a large Taco Bell sign and a large McDonald sign.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337786, 5337785.